Hypokalaemic paralysis covers a heterogeneous group of disorders caused either by an enhanced shift of potassium into the cells or following a significant renal or gastrointestinal loss of potassium. We present the case of a 48-year-old Caucasian man with paralysis of both upper and lower extremities. ECG showed sinus rhythm and characteristic changes of hypokalaemia with depression of the ST segment, prolonged QTc interval of 581ms and U waves seen as a small positive deflection at the T wave in the middle precordial leads. We suspected the cause of hypokalaemia leading to paralysis to be due to administration of high doses of furosemide without oral potassium supplementation coupled with regular use of insulin. Initial therapy included both oral and intravenous potassium replacement and close monitoring of cardiac rhythm and serum potassium levels. Twenty-four hours after admission, the potassium level had normalised and the patient slowly recovered and gained strength. The patient was discharged after 1 week of careful follow-up and did not experience any serious degree of rebound hyperkalaemia. At the time of discharge, all laboratory tests were normal and ECG revealed a normal sinus rhythm and normal QTc intervals.
- Endocrine System
- Neuromuscular Disease
Statistics from Altmetric.com
Contributors The patient was seen and treated in the medical emergency unit by both MBL, JMB and HBM.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.